Arizona, 2007

Dust Storm in Arizona, April 28, 2007

April 28, 2007 · NWS PSR · 1 event in 1 county or zone

Unusual heat for so early in the season, together with increased moisture, resulted in widespread light showers, very strong winds and areas of dense blowing dust and sand.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Unusual heat for so early in the season, together with increased moisture, resulted in widespread light showers, very strong winds and areas of dense blowing dust and sand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 28, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM MST, 0 minutes before
AZZ020>028-CAZ030>033-290600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT APR 28 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER NORTHERN MEXICO WILL MOVE SLOWLY TO THE
NORTHEAST...WITH INCREASING MOISTURE ACROSS OUR AREA TONIGHT AND
SUNDAY. THE ADDITIONAL MOISTURE WILL MEAN A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA TONIGHT...AND THROUGH
SUNDAY. MONDAY AND TUESDAY WILL BE MOSTLY SUNNY WITH TEMPERATURES
REMAINING ABOVE NORMAL. A SLIGHT COOLING TREND IS LIKELY WITH DRY
WEATHER THE REST OF THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
LOW AND MID LEVEL WINDS FROM THE SOUTHEAST HAVE PICKED UP TODAY AND
SHOULD REMAIN SOUTHEASTERLY THIS EVENING. THIS WILL CONTINUE TO
ADVECT ADDITIONAL MOISTURE ACROSS THE EASTERN PORTIONS OF THE CWA.
AT LEAST ONE BAND OF CONVECTION WILL CONTINUE DRIFTING TOWARD THE
WEST THIS EVENING...WITH TYPICAL INVERTED-V TYPE SOUNDINGS. HAVE
INSERTED SOME PATCHY BLOWING DUST INTO ZONE 28 FOR THIS EVENING ON
TOP OF THE SLIGHT CHANCE OF TSTMS THERE. THE GLOBE RAWS SITE HAD A
DEW POINT OF 32F AND KIWA REPORTED A 36F AT MID DAY. MODELS AGREE ON
KICKING THE CLOSED LOW TO THE NORTHEAST AND SHOWING THE CENTER OF
THE SYSTEM NEAR EL PASO BY SUNDAY AFTERNOON. THE FLOW ALOFT SHOULD
ALLOW SOME CONVECTION TO DRIFT OFF THE RIM AND AFFECT AREAS TO THE
NORTH AND NORTHEAST OF PHOENIX ON SUNDAY EVENING.
TEMPERATURES HAVE CONTINUED TO CLIMB AND SHOULD TOP OUT NEAR 100 IN
THE PHOENIX AREA TODAY...AND WITH MORE CLOUD COVER SUNDAY...TEMPS
SHOULD BE SOMEWHAT LOWER.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
EARLY IN THE EXTENDED...THERE CONTINUES TO BE MODEL DISAGREEMENT ON
TIMING OF MINOR SOUTHERN BRANCH TROUGH. ECMWF AND CANADIAN ARE
FASTER THAN OPERATIONAL GFS AND GFS ENSEMBLE MEAN. TAKING A BLENDED
APPROACH...LEFT TUESDAY NIGHT AND WEDNESDAY SKY AND TEMPS AS
IS...HOLDING OFF ON INTRODUCING SLIGHT CHANCE POPS. THERE IS MODEL
AGREEMENT ON SHORT-LIVED RIDGING THURSDAY BEFORE QUICKLY FLATTENING
OUT IN RESPONSE TO A LARGE TROUGH MOVING INTO THE WESTERN STATES. BY
FRIDAY THERE IS QUITE A BIT OF MODEL DISAGREEMENT ON THE EVOLUTION
OF THAT TROUGH. 12Z OPERATIONAL GFS KEEPS THE BRUNT OF IT NORTH OF
ARIZONA WHEREAS THE ENSEMBLE MEAN SHOWS DEEPER TROUGHING.
MEANWHILE...THE 00Z ECMWF AND 12Z CANADIAN SHOW A DEEP CLOSED LOW
OVER CENTRAL AND SOUTHERN CALIFORNIA. THERE HAS BEEN VERY POOR RUN
TO RUN CONSISTENCY DURING THIS TIMEFRAME FOR THE OPERATIONAL GFS. A
PREPONDERANCE OF THE MODEL GUIDANCE SEEMS TO INDICATE A COOLING
TREND FRIDAY AND SATURDAY AND THIS IS REFLECTED IN THE FORECAST. NOT
ENOUGH TO GO ON IN ORDER TO BEGIN MENTIONING POPS.

&&

.AVIATION...
FOR KPHX...KIWA...AND SURROUNDING VALLEY AIRFIELDS EXPECT ISOLATED
SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT. BRIEF RAIN AND
WIND GUSTS UP TO 45 KTS CAN BE EXPECTED WITH THE STRONGEST STORMS.
LARGER AREAS OF 30-35KT WINDS AND LOCAL VISIBILITIES BELOW ONE MILE
IN BLOWING DUST WILL AFFECT MUCH OF PHOENIX METRO AREA BETWEEN
22Z-02Z...ESPECIALLY EASTERN PORTIONS. A SLIGHT CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING. WINDS
TONIGHT THROUGH SUNDAY MORNING WILL BE PREDOMINATELY FROM THE
SOUTH-SOUTHEAST. CEILINGS SHOULD REMAIN AT OR ABOVE 10 KFT...BUT MAY
BRIEFLY DROP TO 6-8 KFT DURING RAIN. CONDITIONS WILL IMPROVE
MARKEDLY SUNDAY NIGHT INTO MONDAY.

FOR KIPL...KBLH...AND KYUM...EXPECT CLEAR AND DRY CONDITIONS WITH
ONLY A FEW AFTERNOON FAIR WEATHER CUMULUS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
UNDER SUNNY SKIES AND LIGHT WINDS...VERY WARM TEMPERATURES THIS
AFTERNOON RESULTED IN RELATIVE HUMIDITIES DROPPING INTO THE SINGLE
DIGITS AT NUMEROUS DESERT SITES. LITTLE MOISTURE RECOVERY IS
EXPECTED OVERNIGHT. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST ARIZONA ARE MOVING WEST-NORTHWEST AND WILL AFFECT
PORTIONS OF ARIZONA FIRE WEATHER ZONES 133 AND THE EXTREME EASTERN
HALF OF ZONE 132 THROUGH SUNDAY. MOISTURE VALUES WILL BE HIGHER IN
THESE AREAS....BUT DRY LIGHTNING AND BRIEF GUSTY WINDS WILL CONTINUE
TO BE A CONCERN WITH ANY THUNDERSTORMS. CLEAR AND DRY CONDITIONS
WILL RETURN MONDAY REGION-WIDE.

FOR THE EXTENDED PERIOD...A STRONG WEATHER DISTURBANCE MAY AFFECT
THE REGION BY THE END OF NEXT WEEK WITH GUSTY WINDS AND LOW RELATIVE
HUMIDITY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

10/17/07
Hazardous weather outlook, Apr 28, 5:42 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
542 AM MST SAT APR 28 2007

AZZ022>024-027-028-291245-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA/TONTO NF FOOTHILLS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
542 AM MST SAT APR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN MEXICO THIS
WEEKEND...BRINGING SUFFICIENT MOISTURE INTO THE REGION FOR A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
LITTLE PRECIPITATION IS EXPECTED WITH THESE STORMS. HOWEVER...STRONG
GUSTY OUTFLOW WINDS WILL BE THE MAIN THREAT...WITH WIND GUSTS UP TO
40 MPH POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE SYSTEM MOVES ACROSS SOUTHEAST ARIZONA INTO NEW
MEXICO LATE SATURDAY NIGHT...INCREASING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE CENTRAL DESERTS...INCLUDING THE
PHOENIX METRO AREA...ALL DAY SUNDAY. LITTLE PRECIPITATION IS EXPECTED
FROM THESE STORMS. HOWEVER...STRONG GUSTY OUTFLOW WINDS OF UP TO 40
MPH AND AREAS OF BLOWING DUST ARE POSSIBLE WITH THE STRONGEST STORMS.
REDUCED VISIBILITY IN BLOWING DUST COULD CREATE HAZARDOUS DRIVING
CONDITIONS FOR MOTORISTS...ESPECIALLY ON INTERSTATE 10 FROM PHOENIX
TO CASA GRANDE...AND WEST TO TONOPAH.

THUNDERSTORM ACTIVITY WILL DIMINISH AND MOVE OUT OF THE AREA LATE
SUNDAY...LEADING TO CLEARING SKIES AND DRIER WEATHER MONDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
April 28, 3:00 PM MST to 5:00 PM MST
Where
Greater Phoenix Area forecast zone
Property damage
$10,000
Reported by
Trained Spotter

A major dust storm with visibility less than 1/4 mile in spots, along with winds of 40 to 50 mph, moved quickly across the Phoenix metropolitan area during the afternoon. Trees were knocked over, power outages were reported, and flight delays affected Sky Harbor airport.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19468.